Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2000, 1:35 AM CDT for Wells County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 6, 2000, 1:35 AM CDT (06:35 UTC)
- Expired
- May 6, 2000, 2:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:42 AM CDT | Hail 0.88 | Fessenden, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1703 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 060637 SVRBIS NDC103-060730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 135 AM CDT SAT MAY 6 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST WELLS COUNTY IN CENTRAL NORTH DAKOTA * UNTIL 230 AM CDT * AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF FESSENDEN...OR ABOUT 65 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FESSENDEN AT 145 AM CDT HAMBERG AT 205 AM CDT BREMEN AT 220 AM CDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL$ ARE LIKELY WITH THIS STORM. STAY INSIDE UNTIL THE STORM HAS PASSED. LAT...LON 4763 9987 4751 9968 4770 9931 4789 9955 JP MARTIN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:15 PM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, May 5, 3:15 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI MAY 5 2000 THE POTENTIAL FOR SEVERE THUNDERSTORMS IS GOOD TONIGHT...AT LEAST THROUGH THE EVENING HOURS. THE MODELS ARE ALL FAIRLY CLOSE AND ARE TRENDING WELL WITH THE CURRENT CONDITIONS. HIGH DEWPOINTS AND WARM TEMPERATURES ARE IN NORTHEAST SOUTH DAKOTA BEHIND A WARM FRONT NOW ACROSS SOUTHEAST NORTH DAKOTA. EXPECT THE INTITIAL THUNDERSTORMS WILL DEVELOP NORTH OF THE FRONT...THEN MOVE RAPIDLY (BETTER THAN 40 KTS) TO THE EAST NORTHEAST. STRONG LIFTING INDICATED BY THE ETA HINT AT A PERIOD OF GENERAL RAINFALL THEN CLEARING AS THE LOW MOVES EAST INTO MINNESOTA SATURDAY MORNING. PREVIOUS FORECAST HAS3 GOOD TREND AND WILL CONTINUE WITH IT. NEXT SHORTWAVE WILL ROTATE INTO CANADA SO SEE LITTLE CHANCE OF PRECIP UNTIL LATE SUNDAY. .BIS...NONE. TSW
In the hours before
Special weather statement, May 5, 11:00 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT FRI MAY 5 2000 NDZ023-025-034>037-042-045>047-060800- ...SEVERE THUNDERSTORM WATCH NUMBER 237 CONTINUES IN EFFECT UNTIL 3 AM CDT FOR A LARGE PART OF NORTH DAKOTA... THE WATCH GENERALLY EXTENDS FROM ELGIN...THROUGH BISMARCK/MANDAN AND JAMESTOWN/CARRINGTON...ON INTO THE NORTHEAST PART OF THE STATE. AT 1100 PM CDT SEVERE THUNDERSTORMS CONTINUED OVER NORTHEAST NORTH DAKOTA. AT THE SAME TIME THUNDERSTORMS WERE INTENSIFYING OVER NORTHWEST SOUTH DAKOTA. MOVEMENT OF THE STORMS WAS TO THE NORTHEAST...ALONG A FRONTAL BOUNDARY. THE STORMS OVER NORTHWEST SOUTH DAKOTA...AROUND LEMMON...WILL MOVE t INTO SOUTH CENTRAL NORTH DAKOTA...SOUTH OF THE BISMARCK/MANDAN AREA...BY MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL AND HIGH WIND ARE POSSIBLE. JP MARTIN
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.